Accelerated Aging after Accutane

This topic contains 1 reply, has 2 voices, and was last updated by Profile photo of pete pete 4 months ago.

  • Author
    Posts
  • #1961
    Profile photo of trapt
    trapt
    Member

    Well, my life has never been the same since I took isotretinoin (Claravis) for a few pimples during a period of six months from February to August 2010.  The dermatologist explained to me that it is a very safe drug except for it being a known teratogen. I did read some horror stories online and expressed my concern to the dermatologist who reassured me that nothing was going to happen because I was healthy and that these horror stories are from individuals with pre-existing conditions. So stupidly, I began the birth control and the acne treatment.

    During the treatment, I started to experience the following symptoms: dry lips, ankle pain, low back pain, skin sensitivity to sunlight, muscle pain in forearms, poor night vision, decreased vaginal sensitivity, and low libido.  During every monthly dermatologist visit, I would discuss my concerns about the painful side effects and she would state that they were all normal side effects and would go away once I stopped taking the drug.  She continued increasing my dosage until I was up to 80 mg/day.

    My last day to take the drug was on a Saturday and I remember being so excited to stop taking this drug, so that these horrendous side effects would go away. Unfortunately, this never happened and I continued to deteriorate over the years.

    The next Saturday, I started experiencing what was later revealed as gallbladder attacks due to gallstones most likely caused by the birth control pills. I continued having episodes of nausea, vomiting, and excruciating abdominal pain that would last for hours. I ended up taking ursodiol for 9 months to dissolve the gallstones because I did not want to lose my gallbladder. I never had another attack again once I started the medication. However, I was not well in which I will describe in the following paragraph, so I had my perfectly normal gallbladder removed in September 2014 just to rule it out as the cause of my problems.

    Something went completely haywire in my body before even having my first appointment with the gastroenterologist for my gallbladder. Exactly 30 days after stopping the acne drug, I woke up that morning feeling off. I was bloated and felt like I got run over by a truck. I got up and was shocked to see what I saw in the mirror. I had aged so many years overnight. I was pale, had bags under my eyes, my hair was dry and frizzy, and my skin on my chest had deep wrinkles. What the hell happened overnight? I had a follow-up visit with the dermatologist later that week and told her about the rapid change that had occurred in my body and asked her if the drug could have caused this. Of course not, she stated, the drug is gone from my body at this point.

    I did not want to believe that the drug did this to me. I was in denial. I knew that it would just cause more stress. I focused on my poor digestive system from birth control pills, antibiotics, or my gallbladder, as being the source of the problem.  Not until I got rid of my gallbladder is when I started to research the drug and realized that this drug is the root cause of my problems.

    Sadly over these years, I have gotten worse. More side effects have crept up. Most of the side effects that I had during the treatment have worsened. The back pain is worse and now affects my entire back. The ankle pain is accompanied by all over foot pain now.  I have pain in my knees and shoulders now.  It is getting harder to get up and even harder to walk. My vision is blurry in the morning. My eyes are dry. My hearing comes and goes. The ringing in my ears, ear popping, and headaches are the newest symptoms.  My libido is dead.  I have frequent menstrual periods. I get chilblains on my fingers when it is cold outside. My skin is deteriorating fast. It is thin, dry, wrinkly, and feels sunburned.  I have digestion problems which consist of constant bloating, diarrhea, and abdominal pain. I continue to lose hair all over my scalp and body. I have urinary problems which go from trouble urinating to frequent urinating and kidney pain in the morning.  There are more symptoms, but I feel that this is already a ridiculous amount.

    I have tried various supplements, diets, exercising and intermittent fasting, which I have not noticed any benefit from except vitamin D helped which has helped with a tinea versicolor rash that I developed after Accutane. I have also completed a few water fasts in an attempt to help decrease my side effects. My first one was 10 days in 2011. The second one was in January 2016 which has not decreased any side effects, but has resulted in a new side effect, edema. I went 29 days of drinking distilled water only during this fast. My blood pressure and blood glucose remained fairly normal the entire time, but I was so weak and dehydrated. Towards the last few days of the fast, I started vomiting so I decided it was time to end the fast. It was difficult to start eating the first few days. I took it real slow with watermelon and the juicy part of oranges and grapes. However, by the third day, I craved salt, and so I ate pickles and when I woke up the next day, my body was swollen. I ended up going to the doctor several weeks later and my kidneys, heart, and liver checked out fine and the blood work just showed mild anemia and malnutrition. Now, 9 months after the end of the fast, I am still swelling and have put on a lot of weight in a very short amount of time. I lost 30 pounds during the fast and once I started eating I gained all of those pounds back within a few days and an additional 20 pounds within a few months.

    With all of the MRIs, ultrasounds, X-rays, blood tests, and urine tests, everything has come out fairly normal except for some of my hormone levels (some in postmenopausal range) and vitamin D levels (low).

    +1
    0
    Rating: +1. From 1 vote.
    Please wait...
  • #2228
    Profile photo of pete
    pete
    Keymaster

    Sorry to hear about your situation.

    We really need studies to understand what has happened to us.  Otherwise we will be speculating forever.

    +1
    0
    Rating: +1. From 1 vote.
    Please wait...

You must be logged in to reply to this topic.